Aug 11, 2003
I was dx (+) about a year ago. My last counts were cd4 303/vl 26,285. My latest counts aren't ready yet. I tried taking Trizivir and experience extreme tiredness and chest tightness. I'm not on ay meds now. My next appt is next week. I'm aware of the side affects. I was tired before taking Trizivir but I could function. After starting i could do nothing I was so tired. Should I feel like this? Should I try taking a combo of something else? Sinced dx I haven't been sick. Just fatigue from time to time. Should I be seeing and ID Doc or Specialist?
| Response from Dr. Pierone
Based on the side effects that you experienced, Trizivir is obviously not the right medication for you. However, there are three medications in Trizivir, and your side effects were most like related to the AZT (zidovudine, Retrovir) component. It is possible that you may do fine with 3TC (lamivudine, Epivir) or abacavir (Ziagen), the other 2 medications in Trizivir.
Based on your CD4 count, you are in the range that treatment should be considered. But actually starting depends on your life situation and readiness to embark on a treatment program. Anyone that starts therapy without a commitment to full adherence is not doing themselves any favors.
If you do decide to start treatment, you should be under the care of an HIV specialist. The original specialty of the doctor (or NP or PA) is not that important, but a commitment to keeping up with advances in HIV treatment is crucial. The days of a family doctor trying to manage a handful of HIV patients are over and good riddance.
In terms of what combo to be on, the preferred regimens from new guidelines suggest building the cocktail around either the protease inhibitor Kaletra or the NNRTI efavirenz (Sustiva). There is a lot of flexibility in treatment approaches, but clearly there has been a shift towards use of NNRTI-based regimens as first therapy in recent years.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.